North Carolina, 2011

Flood in North Carolina, July 6, 2011

July 6, 2011 · NWS MHX · 1 event in 1 county or zone

A weak upper level disturbance helped produce slow moving thunderstorms across eastern North Carolina on July 6, 2011. These storms produced an isolated flooding event in Pitt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A weak upper level disturbance helped produce slow moving thunderstorms across eastern North Carolina on July 6, 2011. These storms produced an isolated flooding event in Pitt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 6, 3:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 6, 3:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
406 PM EDT WED JUL 6 2011

.SYNOPSIS...
A STATIONARY FRONT WILL LINGER OVER THE MID ATLANTIC AND LOWER
OHIO VALLEY FOR THE NEXT COUPLE OF DAYS. A TROF OF LOW PRESSURE
WILL LINGER OVER THE MIDDLE OF THE STATE. THE FRONT WILL MOVE INTO
THE AREA ON SATURDAY. IT WILL BECOME STATIONARY ON SUNDAY AND
DISSIPATE ON MONDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE
NORTHWEST BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 4 PM WED...ATMOSPHERE WILL REMAIN UNSTABLE OVERNIGHT IN
MOIST ATMOSPHERE AND SEVERAL WEAK DISTURBANCES MOVING THROUGH THE
FLOW. 12Z NAM POPS LOOK TOO HIGH WITH 50-80%. PREFER MORE
REASONABLE LOOKING MAV AT 20-40%. BEST CHANCE WILL BE WESTERN AND
NORTHERN AREAS WITH THE SLIGHT CHANCE ALONG THE SOUTH COAST. USED
A BLEND OF BOTH FOR LOW TEMPS AS THEY WERE IN CLOSE AGREEMENT.

&&

.SHORT TERM /THURSDAY/...
AS OF 4 PM WED...ANOTHER UNSTABLE DAY IN STORE WITH THE FRONT
LINGERING TO THE NORTH AND THE MID-STATE TROF TO THE WEST. TIME
SECTIONS SHOW DEEP MOISTURE IN PLACE WITH WEAK DISTURBANCES
PASSING THROUGH DURING THE DAY. ONCE AGAIN NAM POPS LOOK TOO HIGH
AT 50-80% AND PREFER THE MAV AT 40-50%. HIGH TEMPS A BLEND OF THE
TWO.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 4 PM WED...BERMUDA HIGH PRESSURE WILL CONTINUE TO NOSE INTO
EASTERN NORTH CAROLINA ON FRIDAY. GRADIENT WILL TIGHTEN AS FRONT
APPROACHES FROM THE WEST. UPPER TROUGH WILL DEEPEN FRIDAY AND
SATURDAY AS IT DIGS INTO THE MID ATLANTC. THIS WILL PUSH FRONT
THROUGH SATURDAY NIGHT AS MAIN UPPER LEVEL ENERGY SWINGS THROUGH
THE BASE OF THE TROUGH. WEAK UPPER RIDGE WILL TRY TO BUILD IN AT
THE BEGINNING OF NEXT WEEK BUT UPPER TROUGH WILL REMAIN OVER THE
EAST COAST WITH NO UPSTREAM PUSHER EVIDENT. ANOTHER FRONT WILL
MOVE SLOWLY OVER THE AREA THROUGH THE FIRST HALF OF NEXT WEEK. IT
WILL MOVE SOUTH OF AREA BY THURSDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /TONIGHT AND THU/
AS OF 4 PM WED...SCATTERED CONVECTION POSSIBLE IN THE SHORT TERM
WITH A VERY MOIST ATMOSPHERE IN PLACE AND NUMEROUS WEAK SHORTWAVES
MOVING THROUGH THE FLOW. LOWER CIGS/VSBYS IN THE LATE NIGHT/EARLY
MORNING HOURS ESPECIALLY AT TERMINAL OAJ DUE TO THE PROXIMITY TO
WILDFIRE JUST TO THE SOUTHWEST. SURFACE FLOW WILL CONTINUE FROM
THE SOUTH TO SOUTHWEST.

LONG TERM /FRIDAY THROUGH MONDAY/
AS OF 4 PM WEDNESDAY...CONTINUED SOUTHWEST FLOW AHEAD OF
APPROACHING FRONT MAY CONTINUE TO BRING AREAS OF SMOKE OVER TAFS.
FRONT WILL APPROACH AREA FRIDAY AND SATURDAY AND MOVE THROUGH ON
SUNDAY. THIS WILL KEEP UNSETTLED WEATHER THROUGH THE WEEKEND WITH
MVFR AND POSSIBLE IFR CONDITIONS IN THUNDERSTORMS. SUNDAY WILL
HAVE TYPICAL MVFR CONDITIONS IN DIURNAL CONVECTION.

&&

.MARINE...
SHORT TERM /TONIGHT AND THU/
AS OF 4 PM WED...SOUTH TO SOUTHWEST FLOW WILL CONTINUE ACROSS THE
MARINE AREA. A STATIONARY FRONT WILL LINGER TO THE NORTH WITH A
TROF OF LOW PRESSURE OVER THE MIDDLE OF THE STATE. CONDITIONS WILL
REMAIN BELOW SMALL CRAFT.

/LONG TERM FRIDAY THROUGH MONDAY/...
AS OF 4 PM WEDNESDAY...BERMUDA HIGH NOSING INTO AREA FROM THE EAST
WITH FRONT APPROACHING FROM THE WEST WILL PRODUCE SOUTHWEST WINDS
15 TO 20 KNOTS FRIDAY AND SATURDAY. TIGHTENING GRADIENT WILL
RESULT IN SMALL CRAFT SEAS BEGINNING THURSDAY NIGHT AND CONTINUING
INTO SATURDAY. APPROACHING FRONT WILL MOVE THROUGH WATERS ON
SUNDAY TURNING FLOW TO A MORE EASTERLY DIRECTION. GRADIENT
ASSOCIATED WITH FRONT WILL BE LOOSE SO WIND WILL STAY WELL BELOW
SCA CRITERION ON SUNDAY. FRONT WILL QUICKLY DISSIPATE WITH BERMUDA
RIDGE NOSING BACK IN ON LATE SUNDAY AS ANOTHER FRONT APPROACHES
FROM THE WEST. THIS WILL TIGHTEN GRADIENT BACK UP FOR SOUTHWEST
WIND 15 TO 20 KNOTS TO START THE WORK WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...CGG
AVIATION...HSA/CGG
MARINE...HSA/CGG
Hazardous weather outlook, Jul 6, 3:01 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
401 PM EDT WED JUL 6 2011

NCZ029-044>046-079>081-094-072000-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-MAINLAND HYDE-PAMLICO-
401 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL
PRODUCE A THREAT OF LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-072000-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
401 PM EDT WED JUL 6 2011

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL
PRODUCE A THREAT OF LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ047-090>093-072000-
MAINLAND DARE-DUPLIN-LENOIR-JONES-CRAVEN-
401 PM EDT WED JUL 6 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL
PRODUCE A THREAT OF LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-072000-
ONSLOW-
401 PM EDT WED JUL 6 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 8 AM EDT THURSDAY...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   AIR QUALITY ALERT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL
PRODUCE A THREAT OF LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 11:39 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1239 PM EDT WED JUL 6 2011

NCZ029-044-061730-
MARTIN-PITT-
1239 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS PITT AND MARTIN COUNTIES
THROUGH 130 PM EDT...

AT 1239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BETHEL...OR ABOUT 12 MILES SOUTHEAST OF TARBORO...MOVING EAST AT 20
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PARMELE...
ROBERSONVILLE...AND...HASSELL...GOLD POINT...EVERETTS...HAMILTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3601 7720 3593 7719 3595 7704 3593 7702
      3586 7703 3587 7699 3590 7694 3590 7692
      3586 7689 3584 7690 3570 7744 3580 7748
      3581 7743 3583 7741 3583 7735 3591 7735
      3600 7741 3608 7733
TIME...MOT...LOC 1639Z 250DEG 17KT 3582 7737

2
Special weather statement, Jul 6, 3:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 PM EDT WED JUL 6 2011

NCZ044-079-062145-
GREENE-PITT-
442 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 545 PM EDT...

AT 440 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FOUNTAIN...OR ABOUT 6 MILES NORTHWEST OF FARMVILLE...MOVING EAST AT
25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FARMVILLE...FALKLAND
...BELL ARTHUR...BRUCE...HOUSE...STATON...STOKES...SIMPSON
...PACTOLUS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3557 7783 3567 7768 3576 7752 3580 7748
      3581 7743 3583 7740 3573 7720 3548 7718
      3548 7783
TIME...MOT...LOC 2040Z 272DEG 23KT 3567 7764

DAG
Special weather statement, Jul 6, 4:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
542 PM EDT WED JUL 6 2011

NCZ044-079-080-062245-
BEAUFORT-GREENE-PITT-
542 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT...PITT AND GREENE
COUNTIES THROUGH 645 PM EDT...

AT 541 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELL ARTHUR...OR ABOUT 6 MILES EAST OF FARMVILLE...MOVING EAST AT 25
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WINTERVILLE...
GREENVILLE...SNOW HILL...ADEN  BELLS FORK...SIMPSON...PACTOLUS
BELGRADE...AND...GRIMESLAND.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3557 7783 3576 7752 3564 7691 3546 7691
      3546 7692 3548 7696 3548 7698 3545 7696
      3545 7692 3545 7691 3541 7691 3544 7761
      3540 7781 3542 7783
TIME...MOT...LOC 2141Z 273DEG 21KT 3561 7747

DAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pitt

When
July 6, 5:00 PM EST to 6:00 PM EST
Where
Pitt County, 1.18 mi ENE of Frog Level to 1.09 mi ENE of Frog Level
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.576, -77.430

Trained spotter reported ditches along roadway above bankfull with two inches of water over the road near the intersection of Allen Road and Dickinson Avenue southwest of Greenville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320464.